Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Huntsville, AL

May 23, 200711 counties in Alabama

NWS Huntsville, AL issued this red flag warning at May 23, 2007, 3:50 AM CDT for 11 counties in Alabama. It took effect at May 23, 2007, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2007, 3:50 AM CDT (08:50 UTC)
In effect from
May 23, 2007, 12:00 PM CDT
Expired
May 23, 2007, 7:00 PM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 230850
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 AM CDT WED MAY 23 2007

ALZ001>010-016-231700-
/O.UPG.KHUN.FW.A.0004.070523T1700Z-070524T0000Z/
/O.NEW.KHUN.FW.W.0005.070523T1700Z-070524T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
350 AM CDT WED MAY 23 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITIES WILL DROP INTO THE 25 TO 30 PERCENT RANGE
AGAIN THIS AFTERNOON. THIS...COUPLED WITH SOUTHEAST WINDS BETWEEN
10 AND 15 MPH AND PERSISTENT DRY FUEL CONDITIONS...WILL RESULT IN
CONTINUED CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHERN
ALABAMA. OUTDOOR BURNING IS STRONGLY DISCOURAGED ACROSS THE AREA TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER IMMINENT OR OCCURRING.

CONDITIONS WILL IMPROVE THIS EVENING AS WINDS DIMINISH AND
HUMIDITY LEVELS SLOWLY RECOVER.

$$

15
1 follow-up statement
000 
WWUS84 KHUN 231654
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 AM CDT WED MAY 23 2007

ALZ001>010-016-240000-
/O.CON.KHUN.FW.W.0005.070523T1700Z-070524T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
1154 AM CDT WED MAY 23 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW HUMIDITY WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHERN
ALABAMA.

RELATIVE HUMIDITY WILL DROP INTO THE 25 TO 30 PERCENT RANGE 
THIS AFTERNOON ALONG WITH SUSTAINED SOUTHEAST WINDS 10 TO 15 MPH.
OCCASIONAL GUSTS UP TO 25 MPH CAN BE EXPECTED. OUTDOOR BURNING 
IS STRONGLY DISCOURAGED ACROSS THE AREA. ANY WILDFIRES THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY.

CONDITIONS WILL IMPROVE AFTER SUNSET THIS EVENING AS WINDS
DIMINISH AND HUMIDITY LEVELS SLOWLY RECOVER.

$$

DJN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at May 23, 3:05 AM CDT, 45 minutes earlier.

Area forecast discussion, May 23, 3:05 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 AM CDT WED MAY 23 2007

.DISCUSSION...
STRONG RIDGING OVER THE SOUTHEASTERN COAST OF THE US IS STILL
DOMINATING THE WEATHER ACROSS THE CENTRAL TENNESSEE VALLEY
...CONTINUING TO KEEP US WARM AND DRY. WINDS HAVE BECOME MORE
SOUTHEASTERLY UPSTREAM OF NORTHERN ALABAMA...IN RESPONSE TO A
BACK DOOR COLD FRONT SWINGING SOUTHEASTWARD THROUGH THE MID-
ATLANTIC REGION. THESE SOUTHEASTERLY WINDS ARE TRANSPORTING SMOKE
INTO THE AREA FROM FIRES ONGOING IN SOUTHERN GEORGIA. THIS IS
REDUCING VISIBILITIES TO AROUND 5 MILES AT KMSL AND KHSV. EXPECT
THIS TO CONTINUE AS THE DAY PROGRESSES...WITH WIND EXPECTED TO
REMAIN OR BECOME MORE SOUTHEASTERLY.

HOWEVER...THE MAIN CONCERN OF THE DAY ARE FIRE WEATHER CONDITIONS
WITH RELATIVE HUMIDITIES EXPECTED TO DROP BELOW 30 PERCENT AGAIN
THIS AFTERNOON. WITH SOME TIGHTENING OF THE PRESSURE GRADIENT
EXPECTED...AS THE BACK-DOOR COLD FRONT MOVES SE INTO NORTHERN
GEORGIA...SLIGHTLY STRONGER LOW LEVEL WINDS (BETWEEN 25 AND 30 KT
AT 850 MB) ARE EXPECTED. STRONG DAYTIME HEATING WILL ALLOW
TEMPERATURES TO CLIMB INTO THE UPPER 80S. THIS WILL RESULT IN
SUFFICIENT MIXING DURING THE AFTERNOON HOURS TO PRODUCE WINDS
BETWEEN 10 AND 15 MPH...WITH A FEW GUSTS AROUND 20 MPH. THE
COMBINATION OF THESE CONDITIONS MEET THE CRITERIA FOR A RED FLAG
WARNING. THUS A RED FLAG WARNING HAS BEEN ISSUED FOR NORTHERN
ALABAMA FROM NOON TO 7 PM. ANY OUTDOOR BURNING IS STRONGLY
DISCOURAGED THIS AFTERNOON.

BOTH NAM AND GFS SHOW THE BACK-DOOR COLD FRONT MOVING THROUGH THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY MORNING. NAM PAINTS LIGHT
QPF OVER THE SOUTHWESTERN AND NORTHWESTERN COUNTIES IN THE
CWA...WHILE GFS PRODUCES NO PRECIPITATION AS THIS FEATURE PUSHES
FROM EAST TO WEST THROUGH THE FORECAST AREA. CURRENTLY...THERE IS SOME
CONVECTION JUST OFF THE GEORGIA COAST AHEAD OF THIS BACK-DOOR COLD
FRONT. BELIEVE DRIER AIR IN PLACE ACROSS BOTH NORTHERN ALABAMA AND
CENTRAL GEORGIA ALONG WITH THE TIMING OF THE APPROACHING BACK-DOOR
FRONT...WILL MAKE IT HARD FOR ANY CONVECTION TO SUSTAIN ITSELF
TONIGHT INTO FRIDAY MORNING. DO BELIEVE 850 MB MOISTURE WILL
INCREASE TONIGHT INTO FRIDAY MORNING...GIVING WAY TO PARTLY CLOUDY
CONDITIONS...BUT WILL NOT INCLUDE SLIGHT POP TONIGHT OR FRIDAY MORNING.

BY FRIDAY AFTERNOON...THE BACK-DOOR COLD FRONT SHOULD BE WEST OF
THE FORECAST AREA IN WESTERN MISSISSIPPI. THIS WILL BRIEFLY BRING
SLIGHTLY COOLER AIR INTO THE TENNESSEE VALLEY AND UNFORTUNATELY
DRIER AIR BACK INTO THE REGION. AT THE SAME TIME...THE STORM
SYSTEM OVER THE UPPER MIDWEST WILL CONTINUE TO SLOWLY MOVE EAST
INTO THE WESTERN PORTIONS OF THE MISSISSIPPI VALLEY. LONG RANGE
MODELS ARE IN GOOD AGREEMENT...THAT STRONG UPPER LEVEL RIDGING
REDEVELOPS IN RESPONSE TO A 1030 SURFACE HIGH SLIDING INTO THE
SOUTHEAST BEHIND THIS BACK-DOOR COLD FRONT. EXPECT TEMPERATURES TO
WARM BACK INTO THE UPPER 80S BY SATURDAY...AS THE UPPER RIDGING
BECOMES FIRMLY IN PLACE OVER SOUTH CAROLINA.  THIS RIDGING WILL
KEEP THE COLD FRONT OVER THE MISSISSIPPI VALLEY THROUGH THE
WEEKEND.

MAYBE AT LEAST A SMALL CHANCE OF RAIN ON TAP TOWARDS THE BEGINNING
OF NEXT WEEK...AS THE STRONG RIDGING FINALLY GIVES WAY AND THE
COLD FRONT MOVES SOUTH INTO NORTHERN ALABAMA. FOR NOW PUSHED BACK
SLIGHT POP ON MONDAY AND TUESDAY...WHILE FORECASTING A 20 POP FOR
TUESDAY NIGHT THROUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    88  62  85  60 /  10   0  10   0
SHOALS        87  62  84  59 /  10   0  10   0
CULLMAN       85  59  83  57 /  10   0  10   0
FAYETTEVILLE  86  59  83  58 /  10   0  10   0
ALBERTVILLE   87  61  84  59 /  10   0  10   0
FORT PAYNE    88  56  84  55 /  10   0  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON WEDNESDAY TO 7 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...AND MORGAN.

TN...NONE.
&&

20
Hazardous weather outlook, May 23, 3:49 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 AM CDT WED MAY 23 2007

ALZ001>010-016-TNZ076-096-097-231900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
349 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A PERSISTENT DRY AIRMASS AND AFTERNOON WINDS IN THE 10 TO 15 MPH
RANGE WILL COMBINE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS
ONCE AGAIN TODAY. OUTDOOR BURNING IS STRONGLY DISCOURAGED ACROSS THE
REGION THIS AFTERNOON. FOR MORE SPECIFIC FIRE WEATHER
INFORMATION...CONSULT THE RED FLAG WARNING PRODUCT /HUNRFWHUN/.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

15

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.